Minnesota, 2023

Blizzard and Winter Weather in Minnesota, February 15, 2023

February 15, 2023 · NWS MPX · 11 events in 11 counties and zones

A large low-pressure system proceeded across Central and Southern Minnesota. Strong warm air advection provided via southerly flow allowed surface temperatures to create a multi-phased precipitation event.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large low-pressure system proceeded across Central and Southern Minnesota. Strong warm air advection provided via southerly flow allowed surface temperatures to create a multi-phased precipitation event.

The environment was abnormally moist for the month of February which set a record precipitable water (0.56 inches) value. Initially, this event began in the form of rain during the daytime hours of Feb 14th. As solar heating decreased through the evening, the rainfall phased into a rain/snow mix and eventually all snow by the morning hours of the 15th. There was a centralized area of heaviest rainfall that occurred in Eastern Minnesota and the St. Croix River Valley. CoCoRaHS observations in areas such as Hennepin County near Plymouth, MN down to Chanhassen MN recorded near 1.2 to 1.3 total inches of rain. Areas in Anoka County such as East Bethel and Ham Lake observed between 1.25 and 1.3 inches of rainfall. In Isanti County near Cambridge, 1.26 inches of rain. The highest observed amount was located in Washington County near Afton, MN with 1.34 inches of rain.

The overall structure of the low-pressure was fairly stacked or in other words vertically aligned. A troughing pattern in the upper-levels was combined with a surface low which in turn supported a tight pressure gradient that could generate strong wind gusts between 40-50+ mph. Numerous airfield stations across Western MN captured strong winds gusts in the early morning hours of Feb 15th between 1 AM to 10 AM. Madison Airport in Lac Qui Parle County observed the strongest recorded gust at 58 mph. Morris AP (Stevens), Redwood Falls AP (Redwood), St. James (Watonwan), and Fairmont (Martin) observed 53 mph gusts. Lastly Benson AP (Swift) and Montevideo AP (Chippewa) observed just above 50 mph gusts. No wind damage was reported from any of these observations.

As a result of increased wind speeds and precipitation phasing to all snow, blowing snow became a factor in Western Minnesota. Specifically, county law enforcement or emergency management in Stevens, Swift, Chippewa, Lac Qui Parle, Yellow Medicine, and Douglas counties all reported receiving numerous calls for motorists stuck in ditches. They also reported the visibility was very poor, there were sporadic snow drifts on roadways making travel impossible.

For the extreme Western Minnesota in terms of snowfall accumulations, CoCoRaHS observations recorded 2.2 inches northwest of Morris, MN (Stevens). The remainder of nearby observations sites recorded amounts between 1-2 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 14, 11:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 14, 11:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1124 PM CST Tue Feb 14 2023

.UPDATE...
Issued at 1112 PM CST Tue Feb 14 2023

Updated to include 06z aviation discussion below.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 305 PM CST Tue Feb 14 2023

KEY MESSAGES:

- Widespread moderate to heavy rain this afternoon could lead to
localized flooding.

- Rain turns to snow across western MN this evening with blizzard
conditions likely in a portion of west central MN overnight.
Dangerous travel conditions are expected.

- Strong winds of 40 to 55 mph, falling temperatures, and a
changeover to light snow could lead to a flash freeze scenario
across most of Minnesota tonight/early Wednesday morning. Travel
will be hazardous for the Wednesday morning commute.

Today: Widespread rain will continue as a system approaches from the
southwest and taps into an unusually moist environment. The MPX 12z
RAOB set a new PW maxima of 0.56" for the date of 2/14 at 12z. The
previous maxima was 0.52". Why is this important? It's a measure of
how much moisture is present in the atmospheric column. There is
plenty of moisture to work with which translates to plenty of
precipitation (rain). Strong moisture transport in the LLJ will form
a convergence zone, setting up in an area from Redwood Falls and
Mankato, to the Twin Cities metro area, to parts of western WI. It
is here the heaviest rain axis will develop. A rumble or two of
thunder can't be ruled out, but chances have decreased from the
prior forecast. QPF amounts of over an inch are likely in this
corridor, but several CAMs suggesting amounts exceeding 1.25", which
is not surprising considering the amount of moisture and forcing
present. Temperatures have been adjusted a few degrees lower as
we've struggled to warm out of the mid and upper 30s. Our snow pack
will likely undergo a period of rapid melting through tonight. This
is thanks to the combination of gusty winds and high RH values.
Another concern remains the potential for urban flooding in areas
where snow prevents water from being drained efficiently.

Tonight into Wednesday: Much colder air and stronger winds will
begin to move in behind the sfc low. A changeover to snow will occur
from west to east this evening and this process should end with
several hours of snow tonight across western MN. Confidence in the
timing suggests the change over occurring between 01z to 03z for
western MN. Snow amounts of 2 to 4 inches are expected over portions
western MN, gradually tapering down as one heads east due to the
shorter period of snowfall. Timing remains key because an earlier
changeover would support higher end snow amounts, while the opposite
is true with the later changeover.

This coupled with wind gusts that should exceed 50 mph for several
hours, will lead to widespread blowing snow and a flash freeze,
making travel dangerous. Whiteout conditions are likely where the
snowfall should be heaviest, specifically in Stevens, Douglas, and
Pope counties. While the 12z HREF suggested that these conditions
could spread outside of the aforementioned counties, a Winter
Weather Advisory will remain in effect for 1 to 2 inches. Most of
the area will see some minor accumulation, but all should see some
issues with icy conditions Wednesday morning with temperatures
dropping into the teens and 20s. A flash freeze set up is possible
into the Twin Cities metro. So Wednesday morning's commute will
likely have some impacts due to icy conditions so please plan ahead
and exercise caution during the morning commute.

Not much has changed in the long term period. Mid level ridging will
build in by the weekend and above average temperatures will return
for the foreseeable future. Some guidance brings a quick moving
shortwave through Monday night into Tuesday morning. We'll have to
keep an eye on this clipper-type system for potential impacts for
Tuesday morning's commute. There is a signal that colder
temperatures will return beyond the period based on the 8 to 14 day
outlook via CPC. There is also a signal for more active storm track
as we head into the second half of the month.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1112 PM CST Tue Feb 14 2023

Highly degraded conditions expected through at least the first half
of Wednesday, including IFR or lower conditions. Widespread rain will
continue through early morning Wednesday then gradually change over
to snow from west to east (noting that precipitation in far western
MN has already changed over to -SN at initialization time), in
conjunction with a significant increase in wind speeds from the NW.
Blowing SN is likely in western MN where winds will be strongest but
the strong winds with falling snow will continue into southern-
eastern MN through daybreak. Thus, even with accumulations of less
than an inch expected, visibility reductions are highly likely. Winds
will remain strong through Wednesday afternoon then diminish going
into Wednesday evening. Precipitation will likely end around the noon
hour.

KMSP...Sub-1000ft ceilings expected to persist through the Wednesday
morning push before they slowly rise to MVFR after daybreak and to
near 2000ft by late afternoon. Rain will continue into early morning
hours before changing over to snow just prior to the morning push.
Although accumulations will be less than an inch, the falling snow
with stronger winds will produce degraded visibilities prior to
daybreak through late morning. Have delayed the improving conditions
per model trends but VFR conditions do look reasonable after 00z
tomorrow evening.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 10-15G20 kts.
Fri...VFR. Wind SW 10-15 kts.
Sat...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Blizzard Warning until 10 AM CST Wednesday for Douglas-Pope-Stevens.

     Winter Weather Advisory until 10 AM CST Wednesday for Chippewa-Lac
     Qui Parle-Swift-Todd-Yellow Medicine.

     Winter Weather Advisory until 9 AM CST Wednesday for Anoka-Benton-
     Brown-Carver-Dakota-Hennepin-Kandiyohi-Le Sueur-McLeod-Meeker-
     Morrison-Nicollet-Ramsey-Redwood-Renville-Rice-Scott-Sherburne-
     Sibley-Stearns-Washington-Wright.

WI...None.
&&

UPDATE...JPC
DISCUSSION...BPH
AVIATION...JPC
Hazardous weather outlook, Feb 14, 9:36 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
936 PM CST Tue Feb 14 2023

MNZ041-047-048-152200-
Douglas-Stevens-Pope-
936 PM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for portions of west central
Minnesota.

.DAY ONE...Tonight.

Falling snow will occur in conjunction with strong northwest
winds with gusts up to 55 mph, likely resulting in whiteout
conditions. A Blizzard Warning is in effect.

Wind chills will drop to 15 below to 20 below zero overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds and blowing snow will begin to ease Wednesday
morning. The Blizzard Warning remains in effect through 10 AM.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ042-043-049>051-054>070-073>077-152200-
Todd-Morrison-Stearns-Benton-Sherburne-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-
936 PM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Rain will mix with and turn to snow tonight with snow
accumulations up to 2 inches, highest in western Minnesota.
Strong northwest winds develop with gusts of 40 to 50 mph,
strongest across southern and western Minnesota. The combination
of falling snow with these wind speeds will likely reduce
visibilities. A Winter Weather Advisory is in effect.

Wind chills will drop to 15 below to 20 below zero toward dawn
across western and central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds will begin to ease Wednesday morning. Potential for a
flash freeze scenario is likely Wednesday morning, including just
before and during the morning commute so all motorists are urged
to plan ahead and allow extra travel time. The Winter Weather
Advisory will remain in effect through 9 AM.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ044-045-052-053-078-082>085-091>093-WIZ014>016-023>028-152200-
Mille Lacs-Kanabec-Isanti-Chisago-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
936 PM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.

Rain will mix with and turn to snow late overnight with snow
accumulations of less than an inch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds will begin to ease Wednesday morning. Potential for a
flash freeze scenario is possible near and after sunrise Wednesday
morning. Please plan ahead for the Wednesday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard, 1 winter weather. Local standard time, as filed.

Blizzard, Kandiyohi

When
February 15, 1:00 AM CST to 9:00 AM CST
Where
Kandiyohi forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

County Emergency Manager reported that multiple road incidents occurred due poor road conditions. Notably one incident included an accident with minor injuries in Spicer, MN where an armored truck collided with a light pole.

Blizzard, Swift

When
February 15, 1:00 AM CST to 9:00 AM CST
Where
Swift forecast zone
Reported by
Law Enforcement
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

County Sherriff's Office reported several vehicles went off the roadways into ditches. Worse conditions occurred during the early morning hours with poor visibility, slippery roads, high winds, blowing snow.

Benson Airport reported a wind gust of 52 mph at 5:17 AM.

Blizzard, Chippewa

When
February 15, 1:00 AM CST to 9:00 AM CST
Where
Chippewa forecast zone
Reported by
Law Enforcement
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

County Sheriffs reported that numerous calls were received for stranded motorists. Blowing snow and practically zero visibility was said to have lasted several hours.

Montevideo airport AWOS recorded a 51mph gust at 5:35 AM.

Blizzard, Lac Qui Parle

When
February 15, 1:00 AM CST to 9:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Law Enforcement
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

County Sheriffs reported that numerous calls were received for stranded motorists. Blowing snow and practically zero visibility was said to have lasted several hours.

Madison Airport AWOS recorded a 58mph gust at 1:35 AM.

Blizzard, Yellow Medicine

When
February 15, 1:00 AM CST to 9:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
Law Enforcement
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

County Sheriffs Office reported high winds and blowing snow caused poor visibility for multiple hours.

The Canby Airport AWOS Station at recorded a gust of 46 mph at 1:55 AM.

Blizzard, Douglas

When
February 15, 1:00 AM CST to 9:00 AM CST
Where
Douglas forecast zone
Reported by
Emergency Manager
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

County Emergency Management reported that there were widespread icy roads. A few cars went off into ditches. Visibility was very poor during the overnight hours.

Winter Weather, Watonwan

When
February 15, 1:00 AM CST to 9:00 AM CST
Where
Watonwan forecast zone
Reported by
Law Enforcement
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Law Enforcement reported that there were no references to whiteout conditions however, multiple vehicles went off the road near Hwy 15 and Hwy 60 in the early morning. One incident included a vehicle rolling onto its side. No reported injuries.

Blizzard, Renville

When
February 15, 1:00 AM CST to 12:00 PM CST
Where
Renville forecast zone
Reported by
Law Enforcement
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

County Sheriff reported winds and whiteout and zero visibility across the county for multiple hours between 4 AM to 10 AM. Numerous calls for assistance for stranded vehicles due to blowing/drifting snow.

Blizzard, Redwood

When
February 15, 1:00 AM CST to 12:00 PM CST
Where
Redwood forecast zone
Reported by
Law Enforcement
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Two deputies got stuck along with several other stranded motorists. Pretty good drifting was reported and whiteout conditions occurred especially during the morning hours.

Blizzard, Brown

When
February 15, 1:00 AM CST to 12:00 PM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Law enforcement reported that road conditions were the worst of the season. Roads were icy and visibility was poor. Conditions abruptly grew worse around 1:30 AM.

Blizzard, Nicollet

When
February 15, 1:00 AM CST to 9:00 AM CST
Where
Nicollet forecast zone
Reported by
Law Enforcement
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Law Enforcement reported white out conditions in the Northwestern part of the county. Assistance was provided to numerous vehicles in roadside ditches in that area.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070012, 1070016, 1070017, 1070018, 1070052, 1070059, 1076759, 1083360, 1083361, 1083362, 1083364.